Alert archive / Texas / Flash Flood Warnings in 2013

Flash Flood Warning 3, NWS Lubbock, TX

August 14, 2013Garza County, Texas

NWS Lubbock, TX issued this flash flood warning at Aug 14, 2013, 3:27 AM CDT for Garza County, Texas. It was in force for 93 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2013, 3:27 AM CDT (08:27 UTC)
Expired
Aug 14, 2013, 5:00 AM CDT
In force
93 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Flood severity
None

County Garza County, TX

The radar

The Lubbock radar (KLBB), 73 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 4:00 AM CDTFLASH FLOODPost, TXCAR STRANDED IN HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2013-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2013-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
2594 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

717 
WGUS54 KLUB 140827
FFWLUB
TXC169-141000-
/O.NEW.KLUB.FF.W.0003.130814T0827Z-130814T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
327 AM CDT WED AUG 14 2013

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GARZA COUNTY IN NORTHWEST TEXAS...

* UNTIL 500 AM CDT

* AT 326 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS HAVE PRODUCED VERY HEAVY RAINFALL RATES
  IN EXCESS OF 2 INCHES OVER THE LAST HALF AN HOUR.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO   
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  POST...JUSTICEBURG...AND U S HIGHWAYS 84 AND 380.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

&&

LAT...LON 3338 10108 3299 10104 3299 10138 3337 10154

$$

JORDAN
1 follow-up statement
264 
WGUS74 KLUB 140901
FFSLUB

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
401 AM CDT WED AUG 14 2013

TXC169-141000-
/O.CON.KLUB.FF.W.0003.000000T0000Z-130814T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARZA TX-
401 AM CDT WED AUG 14 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 AM CDT FOR
CENTRAL GARZA COUNTY...

AT 350 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN.  THIS STORM WAS
LOCATED 7 MILES NORTH OF JUSTICEBURG...OR 12 MILES EAST OF POST... 
MOVING SOUTHEAST AT 15 MPH.  THE WEST TEXAS MESONET STATION IN POST 
REPORTED RAINFALL RATES APPROACHING 5 INCHES PER HOUR AT ONE POINT 
WITH RAINFALL TOTALS APPROACHING 3 INCHES IN THE LAST HOUR.  THE 
GARZA COUNTY SHERIFFS OFFICE WAS ALSO REPORTING PORTIONS OF HIGHWAY 
84 BETWEEN SLATON AND POST WERE FLOODED.

THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL MOVE OVER LAKE ALAN HENRY 
IN THE NEXT 15 MINUTES AND WILL STILL BE CAPABLE OF PRODUCING 
LOCALLY HEAVY RAINFALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...THE SALT FORK OF 
THE BRAZOS RIVER...COTTONWOOD CREEK...STINK CREEK...SAND CREEK... 
NORTH FORK DOUBLE MOUNTAIN FORK BRAZOS RIVER...FALLS CREEK AND 
RATTLESNAKE CREEK.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY... 
COUNTY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND 
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3325 10149 3326 10107 3299 10104 3299 10138

$$

JORDAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 11:48 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Aug 13, 11:48 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1148 PM CDT TUE AUG 13 2013

.AVIATION...
ASIDE FROM OCCASIONAL MVFR VISBYS IN TSRA AT LBB...EXPECT
PREDOMINANTLY VFR CONDS THROUGH WEDNESDAY EVENING. FOLLOWING A
CLUSTER OF TSRA AT LBB BY 0530Z OR SO...TIMING OF ADDITIONAL ROUNDS
OF TSRA IS VERY UNCERTAIN. OVERALL FLOW REMAINS UNSETTLED AND WITH
A MODEST EASTERLY LLJ CONTINUING TO SPUR NEW TSRA UPSTREAM IN NEW
MEXICO...WILL KEEP VCTS INTACT THROUGH EARLY WEDNESDAY MORNING
BEFORE TAPERING THIS MENTION BACK THEREAFTER. THERE WILL LIKELY BE
ADDITIONAL BOUTS OF TSRA WED AFTN/EVNG...BUT CONFIDENCE IN THE
COVERAGE AND TIMING OF THESE IS TOO SMALL TO BOTHER ADDRESSING IN
THE TAF ATTM. COULD CERTAINLY SEE SOME INTERMITTENT LOW CLOUDS
BEHIND THIS PRECIP EARLY WED MORNING AS MOIST EASTERLY UPSLOPE
FLOW PERSISTS.

CDS LOOKS TO REMAIN TOO FAR REMOVED FROM THE BEST PRECIP CHANCES
OVERNIGHT AND EARLY WEDNESDAY...THOUGH THIS SHOULD CHANGE BY
MIDDAY AS SOME BREAKS IN MID CLOUDS FOSTER DESTABILIZATION.

&&

.PREV DISCUSSION... /ISSUED 1034 PM CDT TUE AUG 13 2013/

UPDATE...
UPDATED POPS OVERNIGHT TO FAVOR THE BEST COVERAGE OF STORMS ON
THE CAPROCK WHILE REDUCING CHANCES IN OUR NERN ZONES. REGIONAL
OBSERVATIONS SHOW A BROAD AND SUFFICIENTLY DEEP POST-FRONTAL
UPSLOPE COMPONENT INTO EASTERN NEW MEXICO WHICH IS SUSTAINING
RENEWED TSTORM REDEVELOPMENT. REGIONAL VWP PROFILERS INDICATE A
25-30 KNOT EASTERLY LLJ WHICH WILL LIKELY MAINTAIN PRECIP CHANCES
THROUGH THE OVERNIGHT ESPECIALLY ON THE CAPROCK CONSIDERING
PROXIMITY TO STORM ORIGINATION JUST ACROSS THE STATE LINE.
STORM TRAINING POTENTIAL WILL BE A CONCERN PARTICULARLY ALONG/NEAR
THE CLOVIS HIGHWAY CORRIDOR GIVEN EXTRAPOLATION OF STORMS
UPSTREAM AND OCCASIONAL HEAVY RAIN RATES. NO OTHER UPDATES AT THIS
TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        65  80  61  86  62 /  50  40  40  30  30
TULIA         65  80  63  84  63 /  40  40  40  30  30
PLAINVIEW     66  82  64  84  65 /  50  40  40  30  30
LEVELLAND     68  83  65  88  65 /  50  40  40  30  30
LUBBOCK       68  83  65  86  67 /  50  40  40  30  30
DENVER CITY   69  81  65  91  67 /  20  30  30  30  30
BROWNFIELD    68  83  65  90  66 /  40  30  30  30  30
CHILDRESS     69  85  67  87  68 /  20  40  40  30  30
SPUR          70  86  68  89  68 /  40  40  40  30  30
ASPERMONT     72  88  69  90  71 /  20  30  30  30  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

93
Hazardous weather outlook, Aug 13, 6:12 AM CDT, 21 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
612 AM CDT TUE AUG 13 2013

TXZ021>044-141115-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
612 AM CDT TUE AUG 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

THE COMBINATION OF A COLD FRONT AND AN UPPER-LEVEL DISTURBANCE WILL
BRING A CHANCE OF THUNDERSTORMS TO THE SOUTH PLAINS AREA TODAY AND
TONIGHT. A FEW OF THESE STORMS MAY BE SEVERE WITH DAMAGING WIND
GUSTS THE PRIMARY THREAT. LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE.
THE SEVERE THREAT AREA WILL BE MAINLY ACROSS THE FAR SOUTHERN TEXAS
PANHANDLE AND NORTHERN PORTIONS OF THE SOUTH PLAINS AND ROLLING
PLAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES WILL CONTINUE FROM WEDNESDAY THROUGH FRIDAY.
A FEW OF THESE STORMS COULD BECOME STRONG TO SEVERE AND PRODUCE
LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 13, 9:58 PM CDT, 5 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
958 PM CDT TUE AUG 13 2013

TXZ027-028-140330-
BAILEY-LAMB-
958 PM CDT TUE AUG 13 2013

...SIGNIFICANT WEATHER ADVISORY FOR LAMB AND BAILEY COUNTIES...

AT 955 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF MULESHOE...MOVING SOUTHEAST
AT 30 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES AND SEEK SHELTER IN A STURDY STRUCTURE IMMEDIATELY IF THUNDER
IS HEARD.

LAT...LON 3429 10273 3403 10222 3383 10248 3383 10266
      3396 10285
TIME...MOT...LOC 0257Z 309DEG 25KT 3406 10257

16
Special weather statement, Aug 13, 10:28 PM CDT, 4 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1028 PM CDT TUE AUG 13 2013

TXZ028-034-140400-
HOCKLEY-LAMB-
1028 PM CDT TUE AUG 13 2013

...SIGNIFICANT WEATHER ADVISORY FOR HOCKLEY AND LAMB COUNTIES...

AT 1025 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LITTLEFIELD...MOVING SOUTHEAST AT 25 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES... AND SEEK SHELTER IN A STURDY STRUCTURE IMMEDIATELY IF
THUNDER IS HEARD.

LAT...LON 3422 10252 3401 10208 3384 10208 3362 10230
      3386 10261 3413 10261
TIME...MOT...LOC 0328Z 307DEG 22KT 3391 10238

16
Special weather statement, Aug 14, 2:06 AM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
206 AM CDT WED AUG 14 2013

TXZ036-037-140745-
CROSBY-DICKENS-
206 AM CDT WED AUG 14 2013

...SIGNIFICANT WEATHER ADVISORY FOR CROSBY AND DICKENS COUNTIES...

AT 200 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES NORTHWEST OF DICKENS...MOVING SOUTHEAST
AT 15 MPH.

PEA SIZE HAIL...WINDS SPEEDS UP TO 40 MPH...CONTINUOUS CLOUD TO
GROUND LIGHTNING...AND HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.  LOCALLY HEAVY RAINFALL MAY RESULT IN LOCALIZED AREAS OF
FLOODING.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.  DRIVERS
SHOULD REDUCE SPEED AND AVOID DRIVING INTO WATER OF UNKNOWN DEPTH.

LAT...LON 3373 10120 3384 10103 3384 10102 3362 10077
      3347 10110
TIME...MOT...LOC 0705Z 321DEG 11KT 3371 10104

JORDAN

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:28 PM CDTSpecial Weather StatementLUBLamb32 min
Aug 13, 7:56 PM CDTSpecial Weather StatementLUBHale19 min
Aug 13, 8:15 PM CDTSpecial Weather StatementLUBHale15 min
Aug 13, 8:21 PM CDTSpecial Weather StatementLUBParmer24 min
Aug 13, 8:28 PM CDTSpecial Weather StatementLUBHale32 min
Aug 13, 9:12 PM CDTSevere Thunderstorm WarningLUBBailey, Lamb, Parmer33 min
Aug 13, 9:44 PM CDTSevere Thunderstorm WarningLUBBailey16 min
Aug 13, 9:58 PM CDTSpecial Weather StatementLUBLamb32 min
Aug 13, 10:28 PM CDTSpecial Weather StatementLUBLamb32 min
Aug 14, 2:06 AM CDTSpecial Weather StatementLUBDickens39 min
Aug 14, 3:50 AM CDTAreal Flood AdvisoryLUBDickens, King2 hr
Aug 14, 5:53 AM CDTAreal Flood AdvisoryLUBGarza67 min

Nearby

Flash Flood Warnings in Texas, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.